Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

AST 140, ALT 192, high cholesterol, alcohol consumption and alkaline phosphates high. Treatment ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2382 Questions
I'm 43 years old, weigh 175 lbs, am 69" tall and had an AST = 140 and an ALT = 192; the AST/ALT ratio = .729; BUN/Creatinine Ratio was 7 and Chloride, Serum was 95; both of which were low; all else on the Metabolic Panel (14) after having fasted were normal. Bilirubin total = .4 and Alkaline Phosphatase, S = 75. Other than high cholesterol, no other red flags were found. Alcohol consumption is equal to about a six pack of beer/week. Could topical "Taclonex" for psoriasis, Tylenol for 10 days, and/or dehydration cause the AST and ALT levels to be high? If so which one and for how long could these enzyme levels AST and/or ALT remain high?
Posted Thu, 19 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Robert Galamaga 2 hours later
Hello and thanks for your query.

Your questions are very good and I will try to give you some information and reassurance regarding the results you have received. I also appreciated very much that you have actually uploaded the documents and I was able to review your lab results just now.

As you have identified the most striking aspect regarding your lab results is the elevation of the liver enzymes. As you probably know there are a number of things which could contribute to an elevation of these enzymes. Your doctor appropriately as checked on some of these including hepatitis virus as well as a cholesterol and triglyceride analysis.

You also probably mentioned that certain medications may affect liver enzymes as well. This does include Tylenol but your case a simple 10 day course of Tylenol would not be a consideration as far as what could be causing the elevation of these liver enzymes.

You also mentioned this medication which have been using for psoriasis. Topical medications can be systemically absurd and could possibly contribute to some degree of liver dysfunction. I don't know if this is the case for you and the only way to really find out would be to withdraw the medication for period of time and then recheck your liver function.

Another thing which we cannot ignore is the elevated triglyceride level. This could certainly contribute to what we know as nonalcoholic fatty liver disease. This is usually seen in more obese patients and inpatient to have high triglycerides. You do not fit the description of extremely obese so it could be a country being factored and maybe something that needs to be looked into.

Now as far as recommendations for what to do next I have a few considerations for you. The first consideration is to plan on getting another liver enzyme panel done within the next 6 to 8 weeks. This will give us an idea if there is some kind of trend in any direction. During the course of this. Between getting the level checked. I think you should consider discontinuing the psoriasis medication. In addition you might try to alter your diet and decrease the intake of saturated fats. Perhaps a decrease in this as well as your overall triglyceride level will help. At some point in the future also your doctor may consider getting an ultrasound of your liver just to see what it looks like.

The radiologist can look at an ultrasound and tell us sometimes if there is any evidence of fatty changes in the liver. Your question also is a very good one regarding what you can expect regarding these enzyme levels. Generally if the causative factor is removed the liver function and liver enzymes will return back to the normal range. One other consideration for you would be to abstain from alcohol for the next several weeks as well to see if this does lead to an improvement in the overall liver enzymes. You certainly do not drink an excessive amount of alcohol but it is significant enough to possibly play a role in what is going on.

I thank you again for submitting your question today. I hope you have found my answer to be both helpful and informative. If you have any additional concerns regarding his question I would be happy to address them.


Dr. Robert.
Above answer was peer-reviewed by
Follow-up: AST 140, ALT 192, high cholesterol, alcohol consumption and alkaline phosphates high. Treatment ? 3 hours later

Thank you for your analysis. I appreciate the quick response and would like to lay down the foundational purpose of the blood work examination; a job screening tool to determine if I could be deployable for a one (1) year contract to Afghanistan. I have already completed two tours in Iraq 2004 – 2008 and just came back from my third tour from Afghanistan Feb 2010 – Mar 2011. I wasn't quite sure what you had meant above, ". . . a country being factored . . . " (You do not fit the description of extremely obese so it could be a country being factored and maybe something that needs to be looked into.)

The question the ordering physician was asking was what was causing the “high” enzyme level. While you and I both don’t know the precise “causative” factor at this moment, a new test in 6 – 8 weeks time frame would assuredly cost me the loss of a job opportunity in 9 days to deploy to take care of my family and service to my country. I could easily stop all topical applications of Taclonex, could discontinue use of Tylenol; using say Bayer aspirin instead, and alcohol is prohibited so that wouldn’t be at issue. I could then, in about 4 months on my first Rest & Relaxation (R&R) get another screening for comparative analysis. As of now I have no symptoms of any type of liver disorders and feel great.
Based on the initial lab results of having a higher than “normal” level of enzymes do you see this as a red flag sufficient enough to prohibit me from a medical clearance to await a new exam 6-8 weeks from now?

I thank you again kind sir and await your professional recommendation!

Answered by Dr. Robert Galamaga 9 hours later

Thanks for the followup.

I am sorry for the type - I think the autocorrect feature kicked in and changed what I meant to say. Regarding the obesity - this should not be a contributing factor related to the enzyme elevation.

The enzyme pattern does not fit with alcohol use but I would recommend complete abstinence from alcohol until the next test is done. In addition, maintain good hydration with water and eliminate use of any tylenol containing products and possibly the psoriasis medication.

We can expect at least a modest improvement of the enzymes within the next few weeks. Finally the last thing we cannot ignore is the possibility you might have gallstones - if you have any symptoms of right upper quadrant abdominal pain or nausea/vomiting - this should be checked. Sometimes a small gallstone can cause a backup of bile in the liver and lead to an elevation of the enzymes as well.

I thank you again for the query. If I can be of additional assistance please let me know.

Wish you a good health.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor